Biologics for Psoriasis
The most common side effect of these biologics is an allergic reaction to the injection (shot) or infusion (medicine given in a vein, intravenously, or IV). If you have a reaction to the shot or infusion, it will happen right away, either during the infusion or within 1 to 2 hours after the infusion or shot. Your doctor may give you medicines to prevent or stop the reaction.
Symptoms of a shot or infusion site reaction include:
- Fever and chills.
- Chest pain and shortness of breath.
- Itching and rash.
- Heat and redness (flushing) in the face.
- Fatigue and dizziness.
Warnings have been issued about serious side effects of these biologics. The U.S. Food and Drug Administration (FDA) and the medicine’s manufacturers have warned about:
- An increased risk of a serious infection. TNF antagonists affect your body's ability to fight all infections. So if you get a fever, cold, or the flu while you are taking this medicine, let your doctor know right away.
- An increased risk of blood or nervous system disorders. Call your doctor if you have symptoms of blood disorders (such as bruising or bleeding) or symptoms of nervous system problems (such as numbness, weakness, tingling, or vision problems).
- A possible increased risk of developing Reference lymphoma Opens New Window (a type of blood cancer). It is not clear whether this increase is because of the drug or because people with this disease may already have a higher risk.Reference 3 There have been reports of a rare kind of lymphoma, occurring mostly in children and teens taking some of these biologics, that often results in death.
- An increased risk of liver injuries. Call your doctor if your skin starts to look yellow, if you are very tired, or if you have dark brown urine and/or a fever.
See Drug Reference for a full list of side effects. (Drug Reference is not available in all systems.)
|By:||Reference Healthwise Staff||Last Revised: January 9, 2012|
|Medical Review:||Reference Adam Husney, MD - Family Medicine
Reference Amy McMichael, MD - Dermatology